Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 67, NWS Jackson, KY

June 9, 2004Letcher County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 9, 2004, 10:33 PM EDT for Letcher County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 10:33 PM EDT (02:33 UTC)
Expired
Jun 10, 2004, 1:30 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 100236
FFWJKL
KYC133-100530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1033 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LETCHER COUNTY IN KENTUCKY.

* UNTIL 130 AM EDT.

* AT 1027 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER MCROBERTS...OR ABOUT 11 MILES NORTHEAST OF WHITESBURG. 
  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* THE RUNOFF FROM THIS RAINFALL WILL AFFECT THE TOWNS OF...
  JENKINS.
  MCROBERTS.
  DEANE.
  FLEMING NEON.
  GASKILL.
  BEEFHIDE.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3705 8305 3717 8304 3723 8288 3727 8273
          3720 8258 3713 8270 3705 8273 3701 8283
          3702 8295 3699 8312

$$

GREIF
2 follow-up statements
000 
WGUS73 KJKL 100337
FFSJKL
KYC133-100530-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1137 PM EDT WED JUN 9 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  LETCHER COUNTY

* UNTIL 130 AM EDT

SLOW MOVING THUNDERSTORMS EARLIER THIS EVENING DROPPED IN EXCESS OF 
ONE AND THREE QUARTERS OF AN INCH OF RAIN OVER A BROAD AREA ON THE 
BOARDER OF LETCHER AND PIKE COUNTIES. SOME AREAS IN FAR EASTERN 
LETCHER COUNTY HAVE SEEN AS MUCH AS TWO AND ONE HALF TO THREE INCHES 
OF RAIN. AS A RESULT...AREAS OF EASTERN LETCHER COUNTY NEAR 
MCROBERTS AND FLEMING-NEON HAVE SEEN EXTENSIVE FLOODING PROBLEMS AS 
A RESULT OF EXCESSIVE RUNOFF FROM THE RECENT HEAVY RAINS...AND 
OVERFLOW FROM A SILT POND. AT 11:12 PM EDT...COUNTY DISPATCH 
REPORTED THAT HIGHWAY 317 HAD TWO TO THREE FEET OF WATER OVER THE 
ROAD FROM THE TAYLOR HARDWARE STORE IN FLEMING-NEON TO ROCKHOUSE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3720 8285 3727 8278 3726 8272 3723 8268
          3725 8263 3720 8258 3717 8263 3714 8267
          3713 8272 3709 8273

$$

RAY
000 
WGUS73 KJKL 100536
FFSJKL
KYC133-100550-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
132 AM EDT THU JUN 10 2004

...THE FLASH FLOOD WARNING FOR LETCHER COUNTY HAS BEEN ALLOWED TO EXPIRE...

THE HEAVY RAIN THAT CAUSED FLASH FLOODING IN THE FLEMING NEON AREA 
ENDED SEVERAL HOURS AGO. THE LETCHER COUNTY 24 HOUR WARNING POINT 
REPORTS THAT WATER HAS RECEDED OFF OF ALL OF THE ROADWAYS. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

SOME SMALL STREAMS AND CREEKS ARE RUNNING HIGH. BE CAUTIOUS AT NIGHT 
AS WATER MAY BE COVERING SOME LOW WATER CROSSINGS. IF WATER IS 
COVERING A LOW WATER CROSSING...WAIT FOR THE WATER TO RECEDE BEFORE 
CROSSING IT OR FIND AN ALTERNATE ROUTE. 

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3718 8290 3724 8283 3727 8273 3723 8268
          3725 8263 3720 8258 3714 8267 3712 8273
          3707 8273

$$

PELTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 5:40 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 9, 5:40 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
540 PM EDT WED JUN 9 2004

.DISCUSSION...

ISOLATED SHRA/TSRA FORMED THIS AFTERNOON IN THE VERY MOIST TONGUE OF
70+ DWPTS ACROSS CNTRL KY. A FEW SHRA ALSO FORMED ALONG THE DANIEL
BOONE NATIONAL FOREST IN AN AREA OF OROGRAPHIC LIFT AND LLVL
CONVERGENCE. THESE STORMS QUICKLY DIED AS THEY SLOWLY DRIFTED INTO
AN AREA EAST OF THE DANIEL BOONE RIDGE WITH DOWNSLOPE AND A SLIGHTLY
STRONGER CAP. A FEW OF THE STRONGER STORMS FROM THE CNTRL KY GROUP
CONTINUED TO MOVE EAST AND AT FCST TIME WERE MOVING TOWARD OUR NWRN
CWFA. THEY WERE RAPIDLY DECREASING IN INTENSITY AND SIZE AND SHOULD
CONTINUE THAT TREND.

MODELS ARE IN VERY GOOD AGREEMENT ON THE PLACEMENT OF THE E/W
STATIONARY FNT CURRENTLY ACROSS LOWER MI. THIS FNT WILL SLOWLY PUSH
SOUTH...ARRIVING AT THE OH RVR BY LATE WED NITE. KY SHOULD STAY IN
THE WARM SECTOR WITH MOSTLY HIT OR MISS TSRA THE RESULT. HOWEVER THE
AREA NEAR THE OH RVR WILL SEE BETTER ACTIVITY THU THRU FRI WITH THE
LLVL CONVERGENGE. FNT WILL STAY IN THE AREA AND NEITHER MODEL REALLY
TAKE IT OUT OF THE AREA BUT TEND TO WEAKEN IT BY SAT AFTERNOON. THEN
DRAW IT BACK NORTH AS A WARM FNT LATE SUN.

ANOTHER S/WV WILL DROP OUT OF THE PLAINS MON AND INCREASE THE POPS
SLIGHTLY. THE CURRENT MODELS FCST THIS SYSTEM TO BE STRONG ENUF TO
PUSH THRU THE AREA AND MAY GIVE US A DAY OR TWO OF RELATIVELY DRY...
OR AT LEAST TSRA FREE WEATHER BY NEXT MID WEEK. WITH THE 50H PATTERN
GOING FROM A VERY AMPLIFIED ROCKY MTN TROF AND OH VLY RIDGE TO A
WEAK WRN RIDGE AND ERN TROF THAT IS NEARLY ZONAL...IT SHOULD
PROGRESS FASTER ACROSS THE CONUS WHICH IN ITSELF MAY GIVE US SOME
CLEARING.

.PREV DISCUSSIONS...

324 PM EDT WED JUN 9 2004

MADE NO CHANGES TO MORNING ZONES. A DISTINCT CONVERGENCE LINE WAS
EVIDENT OVER CENTRAL KENTUCKY THIS AFTERNOON IN WATER VAPOR IMAGERY.
SCATTERED SHOWERS AND STORMS HAVE BEEN FIRING ALONG THIS LINE
THROUGHOUT THE AFTERNOON. MODEL SOUNDINGS AND CROSS SECTIONS SHOWED
AMPLE MOISTURE AND INSTABILITY IN PLACE FOR INITIATION OF SHOWERS
AND STORMS ACROSS CWA...ESPECIALLY AS AFTERNOON HEATING IS
MAXIMIZED. TEMPS WERE RUNNING A FEW DEGREES WARMER THAN
YESTERDAY...SO WENT WITH ORIGINAL MAX TEMPS ISSUED WITH 4 AM ZONES.
ONLY UPDATES MADE WERE TO REMOVE MORNING AND AFTERNOON WORDING AND
MENTION OF FOG.

&&

545 AM EDT WED JUN 9 2004

9Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE OVER QUEBEC WITH A COLD
FRONT TRAILING SOUTH TO JUST N OF THE ST. LAWRENCE RIVER AND THEN
WEST TO A WAVE OF LOW PRESSURE OVER IA AND THEN FURTHER SSW TO THE
FRONT RANGE OF THE ROCKIES. HIGH PRESS REMAINED OFF THE ATLANTIC
COAST WITH SFC RIDGING EXTENDING WEST INTO THE OH AND TN VALLEYS. AT
MID AND UPPER LEVELS...LOW TO OUR SOUTH HAS DRIFTED SLOWLY S FROM
YESTERDAY AM...AND IS NOW CENTERED OVER THE SOUTHERN APPALACHIANS.

TODAY...EARLY THIS MORNING...AREAS OF FOG WILL BE DISSIPATING.
EXPECT THE FOG TO THICKEN A BIT MORE BEFORE SUNRISE AS MID AND
UPPER LEVEL CLOUDS SEEM TO BE GENERALLY BE THINNING. META FORECAST
SOUNDINGS SHOW BETTER INSTABILITY PARAMETERS (CAPES 2500-3000 J/KG
AND LIS OF -5 TO -6) THAN WHAT WAS OBSERVED YESTERDAY. THE REGION
WILL BE ON THE PERIPHERY OF THE SOUTHERN APPALACHIAN LOW THAT WILL
GRADUALLY FILLING AND DIFF HEATING ASSOCIATED W/ YESTERDAYS
CONVECTION AND TERRAIN SHOULD AID IN SHRA/TSRA DEVELOPMENT. STORM
MOTION TODAY WILL BE NEARLY STATIONARY. WITH PWS GRADUALLY
INCREASING TO NEAR 1.5...THUNDERSTORMS COULD EASILY PUT DOWN A
QUICK INCH IN ISOLATED AREAS. FOR THE MOST PART LEFT TEMPS AND POPS
AS IS FOR TODAY...GENERALLY ABOUT 1 DEGREE WARMER THAN TUE. AGAIN
WENT WITH THE HIGHEST TEMPS IN THE NW COUNTIES WITH LESS CLOUDS
EXPECTED THERE. ALSO FOR POPS...BROUGHT IN SLIGHT CHANCE EARLIER IN
THE SOUTH AS THIS AREA IS CLOSER TO THE UPPER LOW TO OUR S.
TONIGHT...EXPECT ANY LEFTOVER CONVECTION TO DISSIPATE IN THE EVENING
WITH NOT MUCH OF A TRIGGER TO KEEP IT GOING. FOR LOWS GENERALLY WENT
WITH PERSISTENCE FROM WHAT HAS BEEN OBSERVED SO FAR THIS AM.

THU INTO FRI...THE COLD FRONT WILL BE APPROACHING FROM THE NORTH AS
A DEEPENING TROUGH OVER EASTERN CANADA AND NORTHEASTERN US WILL HELP
TO PUSH IT S. COVERAGE OF CONVECTION SHOULD BE MUCH HIGHER WITH THE
FRONT IN THE VICINITY. THE REGION SHOULD BE NEAR THE TRACK OF MCS
ACTIVITY AND ANY OUTFLOWS FROM CONVECTION TO OUR N AND W SHOULD
TRIGGER ADDITIONAL AREAS OF CONVECTION. BOTH THE GFS AND ETA BRING
CONVECTION INTO THE REGION BY MID AFTERNOON ON THU. MAV POPS WERE
GENERALLY LIKELY OR CAT AND STAYED CLOSE TO THEM. WENT WITH JUST
HIGH CHANCE ALONG THE TN BORDER AS THIS AREA WILL BE FURTHEST FROM
THE FRONT. WETBULB ZERO HEIGHTS REMAIN HIGH ON THU...WITH SHEAR
PARAMETERS RATHER LOW. WITH EVEN HIGHER PWS EXPECTED WITH MOISTURE
ADVECTION AHEAD OF THE FRONT AND RELATIVELY SLOW MOVEMENT OF
STORMS...LOCALLY HVY RAIN WILL AGAIN BE POSSIBLE. THREAT OF SEVERE
WEATHER APPEARS NIL TO EXTREMELY SLIM AT BEST. HIGHS ON THU SHOULD
BE SUPPRESSED DUE TO PRECIP IN THE AREA AND CLOUD COVER. KEPT HIGHS
ON THU NEAR THE PREVIOUS FORECAST...GENERALLY AROUND 80. THE FRONT
IS EXPECTED TO STALL OUT SOMEWHERE OVER OR JUST TO THE N OF THE CWA
BY FRI AM. WITH THE FRONT IN THE AREA...LINGERED PRECIP CHANCES INTO
FRI. THE CHANCE FOR PRECIP STILL LOOKS GOOD ON FRI AND WITH GUIDANCE
POPS HAVING PUSHED INTO THE LIKELY RANGE...UPPED FRI POPS TO LIKELY
AS A SHORTWAVE MOVING THROUGH THE OH VALLEY SHOULD INTERACT WITH THE
FRONT AND DAYTIME HEATING FOR DECENT COVERAGE OF CONVECTION...
ESPECIALLY IN THE NORTH. HIGHS ON FRI SHOULD ONCE AGAIN BE
SUPPRESSED DUE TO CLOUDS AND PRECIP OVER THE AREA.

THE EXTENDED PORTION OF THE FORECAST LOOKED TO BE IN GOOD SHAPE. THE
FRONT SHOULD GRADUALLY WASH OUT/DISSIPATE OVER THE REGION THIS
WEEKEND. LATE IN THE PERIOD A RATHER PROGRESSIVE THROUGH AND
ASSOCIATED COLD FRONT IS EXPECTED TO CROSS THE REGION. EXTENT OF
RIDGING OVER THE SE US WILL CAUSE THIS FRONT TO SLOW DOWN ITS
EASTWARD PROGRESS WHEN IT REACHES THE REGION. LATER SHIFTS MAY WANT
TO UP POPS DURING THE MON AND TUE TIME FRAME IF THE LATEST MODEL
TRENDS HOLD UP.

&&

958 PM EDT TUE JUN 8 2004

UPDATING THE FORECAST TO REMOVE EVENING POPS NOW THAT CONVECTION HAS
DRIED UP. WILL HANDLE REMAINING CLOUDS WHICH ARE IN SOME AREAS BY
INSERTING VARIABLE CLOUD WORDING IN THE ZFP FOR THE EARLY PART OF
THE FORECAST. OTHERWISE WITH CONVECTION GONE AND A TREND OF
DECREASING CLOUDS...AND NO SIGNIFICANT WX SYSTEMS...SKIES WILL BE
MOSTLY CLEAR OR BECOME MOSTLY CLEAR TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

DUSTY
Hazardous weather outlook, Jun 9, 5:16 AM EDT, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
516 AM EDT WED JUN 9 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
516 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ANY
THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING DUE TO WEAK STEERING
WINDS AND COULD BRING LOCALIZED HEAVY RAINFALL AMOUNTS OF ONE TO TWO
INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT THE PERIOD...MAINLY IN
THE AFTERNOONS AND EVENINGS. THE GREATEST CHANCE FOR THUNDERSTORMS IS
ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY HEAVY RAINFALL AMOUNTS.

JP

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.